Skip to Main Content

Chapter 14: Antiarrhythmic Drugs

A 76-year-old retired postal worker with rheumatoid arthritis and chronic heart disease presents with a cardiac arrhythmia and is being considered for treatment with procainamide. She is already receiving an ACE inhibitor, digoxin, and hydrochlorothiazide for her cardiac condition.

In deciding on a treatment regimen with procainamide for this patient, which of the following statements is most correct?

(A) A probable drug interaction with digoxin suggests that digoxin blood levels should be obtained before and after starting procainamide.

(B) Hyperkalemia should be avoided to reduce the likelihood of procainamide toxicity.

(C) Procainamide cannot be used if the patient has asthma because it has a β-blocking effect.

(D) Procainamide cannot be used if the patient has angina because it has a β-agonist effect.

(E) Procainamide is not active by the oral route.

Hyperkalemia facilitates procainamide toxicity. Procainamide is active by the oral route and has a duration of action of 2–4 h (in the prompt-release form). Procainamide has no significant documented interaction with digoxin and no significant β-agonist or β-blocking action. The answer is B.

A 76-year-old retired postal worker with rheumatoid arthritis and chronic heart disease presents with a cardiac arrhythmia and is being considered for treatment with procainamide. She is already receiving an ACE inhibitor, digoxin, and hydrochlorothiazide for her cardiac condition.

If this patient should take an overdose and manifest severe acute procainamide toxicity with markedly prolonged QRS, which of the following should be given immediately?

(A) A calcium chelator such as EDTA

(B) Adenosine

(C) Nitroprusside

(D) Potassium chloride

(E) Sodium lactate

The most effective therapy for procainamide (and quinidine) toxicity appears to be concentrated sodium lactate. This drug may (1) increase sodium current by increasing the sodium ion gradient and (2) reduce drug-receptor binding by alkalinizing the tissue. The answer is E.

A 54-year-old airline pilot is admitted to the emergency department with chest pain and a rapid heart rhythm. The ECG shows an inferior myocardial infarction and ventricular tachycardia. Amiodarone is ordered. Amiodarone

(A) Decreases PR interval in normal sinus rhythm

(B) Increases action potential duration

(C) Increases contractility

(D) Often causes liver function abnormalities

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.